Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 63, NWS Topeka, KS

May 11, 2014Dickinson County, Geary County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2014, 10:39 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2014, 10:39 PM CDT (03:39 UTC)
Expired
May 11, 2014, 11:30 PM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickinson County, KS, Geary County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 11:01 PM CDTHAIL 0.889 Sse Abilene, KS
May 11, 11:17 PM CDTHAIL 0.251 E Carlton, KSSIGNIFICANT HAIL DAMAGE TO WHEAT CROP. HAIL SIZE UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 9:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1294 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS53 KTOP 120339
SVRTOP
KSC041-061-127-120430-
/O.NEW.KTOP.SV.W.0063.140512T0339Z-140512T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1039 PM CDT SUN MAY 11 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN CENTRAL KANSAS...
  SOUTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1130 PM CDT

* AT 1036 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CARLTON...
  AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ABILENE...CARLTON...HOPE...ENTERPRISE...WOODBINE...MOONLIGHT AND
  CHAPMAN.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 271 AND 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3912 9705 3883 9676 3861 9708 3860 9737
      3861 9738 3887 9738
TIME...MOT...LOC 0339Z 227DEG 34KT 3867 9732

HAIL...1.00IN
WIND...60MPH

$$

HENNECKE
2 follow-up statements
818 
WWUS53 KTOP 120400
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 PM CDT SUN MAY 11 2014

KSC041-061-127-120430-
/O.CON.KTOP.SV.W.0063.000000T0000Z-140512T0430Z/
MORRIS-DICKINSON-GEARY-
1100 PM CDT SUN MAY 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GEARY...DICKINSON AND NORTHWESTERN MORRIS COUNTIES UNTIL 1130 PM
CDT...

AT 1055 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF HOPE...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ENTERPRISE...WOODBINE AND CHAPMAN.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 283 AND 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3872 9724 3882 9730 3905 9698 3883 9676
      3861 9708 3861 9716
TIME...MOT...LOC 0400Z 227DEG 34KT 3880 9713

HAIL...1.00IN
WIND...60MPH

$$
HENNECKE
081 
WWUS53 KTOP 120417
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1117 PM CDT SUN MAY 11 2014

KSC041-061-127-120428-
/O.CAN.KTOP.SV.W.0063.000000T0000Z-140512T0430Z/
MORRIS-DICKINSON-GEARY-
1117 PM CDT SUN MAY 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GEARY...DICKINSON
AND NORTHWESTERN MORRIS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 AM. 

LAT...LON 3872 9724 3882 9730 3905 9698 3883 9676
      3861 9708 3861 9716
TIME...MOT...LOC 0418Z 227DEG 34KT 3891 9697

$$

HENNECKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 7:14 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 11, 7:14 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT Sun May 11 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 225 PM CDT SUN MAY 11 2014

Please refer to recent SPC outlooks and mesoscale discussions, as
well as any local NWS Topeka update and mesoscale discussions (will
appear at top of the AFD's).

At 2 PM, Surface low pressure in north central KS near KHYS was
building northeast. A dry line extended from just east of KPHG to
near KRSL and back southwest to near KDDC. A well-developed warm
front extended from a triple point just east of KPHG to just north
of Hebron to Beatrice to just north of Falls City in southern
Nebraska. Finally, a weak remnant outflow boundary extended roughly
along and just north of the Kansas River...just north of Salina to
Manhattan to Topeka. The atmosphere is moderately to strongly
unstable in the warm sector and the cap forecast to weaken by mid
afternoon just east of the triple point and dry line. Expect storms
to develop and quickly take on supercell structure as they move east
northeast. Initially, most of these storms should focus a bit closer
to the warm front and may stay just north of the forecast area, but
based on some deeper cumulus developing south of the triple point on
the dry line feel that storms could move into the highway 81
corridor in Kansas by 5 PM. These storms would likely be severe with
very large hail and some damaging wind the primary threats, but the
tornado potential is expected to steadily increase as storms become
more organized and low level shear increases into the evening. The
primary uncertainty in tornado...and overall severe...potential this
evening is in how much the storms will interact with each other. If
they remain more isolated in nature, the tornado and severe
potential will be markedly higher. However, if they congeal into
line segments or bow echoes, then we would transition to more of a
damaging wind threat with some potential for embedded circulations.

High res model guidance then suggests that another area of
thunderstorm development over SW Kansas will organize and move east
Northeast into parts of the area from Salina and Abilene over toward
Manhattan and Council Grove. There is some model consistency in
these cells remaining at least somewhat isolated and supercellular
as they move into the forecast area...and it also appears that they
will continue to have a quality fetch of inflow air rich with
moisture and helicity. So, watching this region as a secondary area
for potentially enhanced severe weather and tornado threat by mid to
late evening.

It seems that the cap strengthens a bit after midnight and expect a
gradual weakening trend in storm coverage and intensity, but this is
quite uncertain, and the continued intensification of low level wind
shear in conjunction with ongoing storms and the presence of
moderate instability lends at least some potential for continued
damaging wind threat, along with low end hail and tornado potential.
Will have to see how it all plays out because there is also some
potential that if the cap sufficiently strengthens it could cut off
precip almost entirely in the southeast 1/4 of the forecast area.

.LONG TERM...(Monday Night through Sunday)
Issued at 225 PM CDT SUN MAY 11 2014

By tomorrow morning the front will still be progressing through the
forecast area as the main mid level trough axis lifts out of the
Rockies. Overnight thunderstorms will limit the surface
destabilization along the front even though instability will still
be present. Also strong warm air advection keeps a mid level capping
inversion in place which may also limit thunderstorm development.
Low level winds will veer ahead of the front, while the better deep
layer shear resides further west. Showers will be likely along, and
behind the front across the eastern half of the forecast area
through the early afternoon. At this point the severe potential
remains low and likely further east into MO. Cold air advection
behind the front will cool the lower levels and remove any
instability. High temperatures will occur in the morning only to
slowly decrease through out the day. Little to no changes made to
the extended forecast. As the southern stream energy lifts through
the southern plains strong cyclogenesis and TROWAL development takes
place over MO. This precip could clip the far southeast counties of
the forecast area on Wednesday. In the wake of the departing mid
level trough return flow brings additional precip chances later in
the week. Through mid week the highs remain in the 60s while the
lows stay in the 40s until a slight warming trend as a mid level
ridge builds over the region.

&&

.AVIATION...(For the 00Z TAFs through 00Z Monday Evening)
Issued at 655 PM CDT SUN MAY 11 2014

Convection to the west should begin to impact the TAF sites west
to east in the 03-06z timeframe with mvfr conditions at KMHK. A more
widespread convective event with mvfr stratus should occur across
the terminals in the 08z-14z before going vfr with a stratocu deck
and windshift with the front to the west/northwest in the 18z-20z
timeframe.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 8 PM CDT this evening FOR KSZ034-035-037-054-
058.

&&

SHORT TERM...Barjenbruch
LONG TERM...Sanders
AVIATION...63
Hazardous weather outlook, May 11, 10:33 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1033 PM CDT SUN MAY 11 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-130345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1033 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

NUMEROUS THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL MOVE ACROSS
MAINLY NORTHEAST AND EAST CENTRAL KANSAS THE REMAINDER OF THE
NIGHT. THIS WILL PRIMARILY APPLY TO AREAS EAST OF AN ABILENE TO
MARYSVILLE LINE. ISOLATED TO SCATTERED THUNDERSTORMS ARE STILL
POSSIBLE TO THE WEST. SOME OF THE STRONGER STORMS WILL STILL BE
CAPABLE OF PRODUCING LARGE HAIL AND STRONG DAMAGING WINDS.
THE THREAT FOR SEVERE THUNDERSTORMS SHOULD GRADUALLY DIMINISH
AFTER 3 AM...ALTHOUGH LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE
THROUGH SUNRISE IN THE EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE IN EASTERN KANSAS ON MONDAY
MORNING...COMING TO AN END BY AFTERNOON. SEVERE STORMS ARE
UNLIKELY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 11, 6:09 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT SUN MAY 11 2014

KSZ008-112330-
REPUBLIC-
609 PM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY...

THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF FAR NORTHWESTERN REPUBLIC COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE REPUBLIC.

A TORNADO WATCH IS ALSO IN EFFECT.

&&

LAT...LON 4000 9767 3983 9793 3983 9794 4000 9794
      4001 9793
TIME...MOT...LOC 2309Z 226DEG 37KT 3991 9799

BARJENBRUCH
Special weather statement, May 11, 6:59 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT SUN MAY 11 2014

KSZ008-120030-
REPUBLIC-
659 PM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY...

THROUGH 730 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF NORTHWESTERN REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE REPUBLIC AND COURTLAND.

A TORNADO WATCH IS ALSO IN EFFECT.

&&

LAT...LON 4001 9745 4000 9744 3973 9794 4001 9793
TIME...MOT...LOC 2359Z 233DEG 39KT 3978 9797

BARJENBRUCH
Special weather statement, May 11, 8:38 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT SUN MAY 11 2014

KSZ034-120215-
OTTAWA-
838 PM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTAWA COUNTY...

THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF SOUTHERN OTTAWA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE TESCOTT...CULVER...ADA...BENNINGTON...
MINNEAPOLIS AND WELLS.

A TORNADO WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3901 9793 3908 9794 3924 9791 3915 9737
      3908 9737 3895 9753 3895 9793 3896 9794
      3901 9794
TIME...MOT...LOC 0138Z 222DEG 33KT 3887 9780

BARJENBRUCH
Special weather statement, May 11, 9:39 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CDT SUN MAY 11 2014

KSZ034-035-120315-
DICKINSON-OTTAWA-
939 PM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA AND WEST
CENTRAL DICKINSON COUNTIES...

THROUGH 1015 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF SOUTHEASTERN OTTAWA AND WEST CENTRAL DICKINSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BENNINGTON...NILES AND SOLOMON.

A TORNADO WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3917 9749 3896 9722 3886 9737 3892 9739
      3893 9739 3893 9738 3896 9738 3896 9776
TIME...MOT...LOC 0239Z 232DEG 29KT 3892 9762

PHILLIPS
Special weather statement, May 11, 10:03 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1003 PM CDT SUN MAY 11 2014

KSZ021-034-035-120330-
CLAY-DICKINSON-OTTAWA-
1003 PM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA...SOUTHERN
CLAY AND NORTHWESTERN DICKINSON COUNTIES...

THROUGH 1030 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF SOUTHEASTERN OTTAWA...SOUTHERN CLAY AND
NORTHWESTERN DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LONGFORD AND WAKEFIELD.

&&

LAT...LON 3936 9713 3916 9696 3914 9696 3897 9738
      3912 9754
TIME...MOT...LOC 0304Z 235DEG 35KT 3907 9737

HENNECKE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:38 PM CDTSpecial Weather StatementTOPOttawa37 min
May 11, 9:39 PM CDTSpecial Weather StatementTOPOttawa36 min
May 11, 10:03 PM CDTSpecial Weather StatementTOPClay27 min
May 12, 12:05 AM CDTSpecial Weather StatementTOPMorris25 min
May 12, 1:09 AM CDTSpecial Weather StatementTOPDickinson36 min
May 12, 1:19 AM CDTSpecial Weather StatementTOPLyon26 min
May 12, 1:29 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley31 min
May 12, 1:45 AM CDTSevere Thunderstorm WarningTOPLyon, Morris30 min
May 12, 1:52 AM CDTSpecial Weather StatementTOPRiley38 min
May 12, 2:08 AM CDTSevere Thunderstorm WarningTOPMarshall, Riley52 min
May 12, 2:45 AM CDTSpecial Weather StatementTOPDouglas30 min
May 12, 3:13 AM CDTSpecial Weather StatementTOPDouglas17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.